Tennessee, 2017

Damaging Wind in Tennessee, April 26, 2017

April 26, 2017 · NWS OHX · 1 event in 1 county or zone

A weakening squall line moved eastward from West Tennessee into Middle Tennessee during the late evening hours on April 26 into the early morning hours on April 27. One report of wind damage was received in Stewart County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A weakening squall line moved eastward from West Tennessee into Middle Tennessee during the late evening hours on April 26 into the early morning hours on April 27. One report of wind damage was received in Stewart County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 26, 9:24 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 26, 9:24 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1024 PM CDT Wed Apr 26 2017

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

The line of storms approaching the Tn River has been moving quite
slowly, but will finally reach our coverage area within the hour.
No severe reports have been received recently, and WFO MEG has
been issuing Significant Wx Advisories. We will continue the sig
wx adv products, with expectation of 40-45 mph gusts. Even with
sub severe winds, a few trees could fall due to saturated soil
from recent rainfall. The storms are expected to weaken as they
move east across the Mid State overnight, producing one quarter
to one half inch of rain.

&&

.AVIATION...
00Z TAF DISCUSSION.

Broken line of convection near the Mississippi River at 23Z was
moving east at about 25 kts, although a some line segments were
moving a bit faster. Expect the main line of showers and storms to
reach CKV between 03z and 05z, BNA between 04z and 06z, and CSV
between 10z and 12z. Believe storms will weaken some as they move
eastward overnight. However, once showers and storms arrive,
ceilings will quickly drop to MVFR, and will likely remain MVFR
for much of the remainder of the forecast period as a broad band
of 1000-850mb moisture lingers for a while behind the front. May
see some scattering of clouds at CKV by early afternoon on
Thursday, while BNA and CKV will likely hold onto MVFR ceilings a
bit longer.

South surface winds will be gusty ahead of the cold front tonight,
with some gusts expected to reach 23 to 32 kts. After the front
passes, expect winds to become westerly and less gusty.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........19
Hazardous weather outlook, Apr 26, 4:37 AM CST, 17 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
537 AM CDT Wed Apr 26 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-271045-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
537 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today through Tonight

A line of showers and thunderstorms will move across Middle
Tennessee from around midnight through Thursday morning. A few
storms could be strong to possibly severe, with damaging winds
the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Friday evening into Friday night...scattered to numerous showers
and strong to severe thunderstorms are expected across mainly the
northwest half of Middle Tennessee. Some storms will be strong to
severe, with damaging winds, large hail, heavy rainfall, localized
flooding, and a couple of tornadoes all possible.

Sunday into Sunday night...widespread showers and thunderstorms
are expected to move west to east across Middle Tennessee. Some
storms will be strong to severe, with damaging winds, large hail,
heavy rainfall, localized flooding, and a couple of tornadoes all
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Friday night and again on
Sunday into Sunday night.

Shamburger

In the hours before

Special weather statement, Apr 26, 9:25 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
1025 PM CDT WED APR 26 2017

TNZ005-023-024-056-093-270400-
Stewart TN-Wayne TN-Humphreys TN-Houston TN-Perry TN-
1025 PM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...STEWART...HOUSTON...
PERRY AND HUMPHREYS COUNTIES UNTIL 1100 PM CDT...

At 1019 PM CDT, Doppler radar was tracking a line of strong
thunderstorms near the Tennessee river. The line of storms was moving
east at about 25 mph...while individual storms were moving northeast
within the line at 40 to 50 mph.

Wind gusts up to 50 mph will be possible with these storms. Due to
recent heavy rains, and wet ground, shallow rooted trees may be
blown down.

Locations impacted include...
Waverly, Camden, Dover, Hurricane Mills, Clifton, Mousetail Landing
State Park, Busseltown, Land Between The Lakes and I-40 Near
The Tennessee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3667 8790 3602 8775 3562 8790 3507 8798
      3529 8798 3530 8802 3539 8802 3541 8797
      3545 8804 3553 8798 3562 8804 3572 8804
      3594 8793 3597 8802 3617 8792 3631 8796
      3645 8806 3656 8803 3667 8807 3668 8802
TIME...MOT...LOC 0319Z 256DEG 18KT 3654 8821 3598 8812 3557 8826 3510
8835

19
Special weather statement, Apr 26, 9:44 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
1044 PM CDT WED APR 26 2017

TNZ005-006-023>025-057-270430-
Hickman TN-Stewart TN-Dickson TN-Humphreys TN-Montgomery TN-
Houston TN-
1044 PM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...MONTGOMERY...
STEWART...HOUSTON...HUMPHREYS AND HICKMAN COUNTIES UNTIL 1130 PM CDT...

At 1040 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dover to Waverly to 13 miles
southwest of Hurricane Mills. Movement of the line was northeast
at 30 to 40 mph.

Wind gusts up to 50 mph will be possible with these storms. Due to
recent heavy rains, and wet ground, shallow rooted trees may be
blown down.

Locations impacted include...
Dickson, Waverly, Dover, Erin, Clarksville, McEwen, Tennessee Ridge,
Hurricane Mills, Big Rock, Vanleer, Cumberland City, Palmyra,
I-40 Near The Tennessee River, Bucksnort, Land Between The Lakes and Indian
Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3664 8740 3632 8734 3594 8743 3582 8789
      3584 8796 3590 8793 3594 8793 3594 8795
      3609 8791 3664 8797
TIME...MOT...LOC 0340Z 244DEG 33KT 3674 8795 3612 8786 3582 8793

19

The radar

The Ft Campbell radar (KHPX), 40 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
April 26, 9:52 PM CST
Where
Stewart County, 1.87 mi ESE of Legate
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.543, -87.667

Several trees were blown down and minor fence damage occurred at Red Top Road and Rorie Hollow Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688352.